Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 25, 2024, 6:04 PM CDT for Logan County, Wichita County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2024, 6:04 PM CDT (23:04 UTC)
- Expired
- Apr 25, 2024, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 6:06 PM CDT | HAIL 1.75 | 11 N Leoti, KS | Ongoing quarter to golf ball sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 2:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
336 WUUS53 KGLD 252304 SVRGLD KSC109-203-252330- /O.NEW.KGLD.SV.W.0021.240425T2304Z-240425T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 604 PM CDT Thu Apr 25 2024 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Northwestern Wichita County in west central Kansas... Southwestern Logan County in west central Kansas... * Until 630 PM CDT. * At 604 PM CDT, a severe thunderstorm was located 14 miles north of Leoti, moving north at 45 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northwestern Wichita and southwestern Logan Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 1000 PM CDT for west central Kansas. && LAT...LON 3855 10127 3860 10149 3898 10140 3891 10104 TIME...MOT...LOC 2304Z 198DEG 39KT 3870 10137 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Wekesser
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:13 PM CDT, 2 hours 51 minutes earlier. Its key messages:
- Significant severe weather remains forecast for today (Thursday) with very large hail (1" - 3"+) and tornadoes (including the possibility of long-lived or significant tornadoes) as the main threats. The severe weather is forecast to impact the area during the afternoon and evening hours. There is a 10% chance that a cap or a different environmental factor will prevent severe weather.
- A Red Flag Warning remains in effect Thursday for Kit Carson, Cheyenne [CO], Wallace, and Greeley counties during the afternoon and early evening hours.
- Blowing dust chances have lowered, but could still see hazy skies and some degraded air quality this afternoon.
Area forecast discussion, Apr 25, 3:13 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 213 PM MDT Thu Apr 25 2024 .KEY MESSAGES... - Significant severe weather remains forecast for today (Thursday) with very large hail (1" - 3"+) and tornadoes (including the possibility of long-lived or significant tornadoes) as the main threats. The severe weather is forecast to impact the area during the afternoon and evening hours. There is a 10% chance that a cap or a different environmental factor will prevent severe weather. - A Red Flag Warning remains in effect Thursday for Kit Carson, Cheyenne [CO], Wallace, and Greeley counties during the afternoon and early evening hours. - Blowing dust chances have lowered, but could still see hazy skies and some degraded air quality this afternoon. && .UPDATE... Issued at 210 PM MDT Thu Apr 25 2024 A Tornado Watch has been issued for most of the CWA until 3Z tonight. Storms are starting to fire south of I-70 along the KS/CO border and moving to the northeast. The main time for severe storms will be between 22Z-03Z. && .SHORT TERM /THROUGH FRIDAY/... Issued at 1157 AM MDT Thu Apr 25 2024 Severe weather is expected across the Tri-State area this afternoon into the overnight hours. The dryline looks to be setting up near I- 70 and Highway 27. Locations to the southwest of the line are drying out as southerly winds will continue gusting above 25 MPH. Later this afternoon, RH values behind the dryline will drop into the lower teens. This will create critical fire weather conditions for locations behind the dryline. A Red Flag Warning is still in effect for the locations where prolonged critical fire weather conditions are expected. Blowing dust will also be possible (~15% chance) in locations along and south of a line from Idalia, CO to Oakley, KS. Along the Kansas Colorado border will see the best conditions for blowing dust. Visibility reductions down to around 3 miles are possible in plumes of blowing dust. Brown-out conditions cannot be ruled out near source regions. The dryline will be the trigger for the severe weather in the evening. SPC has kept an Enhanced risk in the southeastern 1/3 CWA for Thursday afternoon-night. This is based on a hatched/significant hazard for 30% chance of hail and 10% chance of tornado. For this event, the environment will be highly primed for tornado and hail hazards. There is still a 10% chance that the cap will prevent any storms from firing, but confidence is lowing due to clearing skies. If the cap does break, isolated discrete to clusters of severe storms will form and all hazards will be possible becoming a mess of storms later on. The main hazards will be tornadoes and hail. The entire Tri-State area will have potential to see severe weather, but chances increase in the Enhanced risk area. Storms are expected to start firing around 19-21Z with the highlight of the severe storms being 22Z-03Z. The prime location for the severe storms will be in the Enhance risk area and the storms will move to the northeast. After 03Z, the severe weather threat will lower over the following 9 hours. During this time, we will begin to get the wrap-around precipitation from the northwest. These are expected to just be showers with a few weak thunderstorms embedded within. Less than 0.5 inches of QPF is expected with this system with most of that falling north of highway 36. As the low pressure system leaves the area on Friday, strong northwesterly winds are expected to follow. Gusts up to 40 kts are already expected due to the pressure rises. Temperatures overnight tonight will cool to the upper 40s. High temperatures tomorrow will warm into the upper 60s and the southern CWA reaching into the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 101 PM MDT Thu Apr 25 2024 Friday evening, split flow will be in place over the western have of the nation. A broad upper trough will extend west to east from the West Coast to western Iowa and south into the Desert Southwest. The northern split will cut north through the Bighorn Mountains of Wyoming and up into Big Sky Country (Montana). The southern split will be the main concern for the Tri-State area a series of systems moves through the region over the weekend. Friday evening, a closed low will continue to lift to the northeast, up into north central Nebraska and the East River portion (East of the Missouri River) of South Dakota. As this system moves out of the region, expect wrap around moisture on the back side of the system. For the evening/overnight hours, precipitation chances (20-40%) will be limited to areas mainly along and west of Highway 27. The concern over strong to severe thunderstorms across the Tri-State area remains for Saturday. A second low pressure system north of the Four Corners region will move into eastern Colorado and western Kansas during the day on Saturday. Precipitation chances will increase west to east across the region, with rain chances likely, in the afternoon and evening, particularly in eastern Colorado and areas along and north of Interstate 70. As far as the severe weather threat for Saturday, a few strong to severe thunderstorms will be possible for the CWA in the afternoon. A boundary will be set up from southwestern Kansas to northeastern Kansas. This boundary will cut across the southeastern portions of the CWA, with a dryline extending south into Oklahoma and Texas. CAMs are showing potential for some storms firing up along the boundary and moving to the north through the CWA as the low tracks to the north northeast through the day. Models are already showing possibility of SBCAPE values of over 1000 J/kg and MLCAPE values of over 1200 J/kg in the area along the boundary as it lifts north into the area. A jet streak will also be moving over the region during the day on Saturday. Right now, the worst threat looks to be to the southeast of our area in the warm sector and ahead of the dryline. A slight shift northward of the system's expected track could potentially bring additional concerns for severe weather to the area. With all of that being said, I wish everyone in the path of severe weather the next few days, Qapla' (good luck or success). Saturday evening into Sunday afternoon, chances for precipitation will gradually decrease from south to north. The other concern with this system will be the potential rainfall amounts. The area has been fairly dry recently. However, thunderstorms moving through the region today could bring a few tenths of rainfall to the region. Paired with decent soundings and QPF values nearing an inch in areas north of I-70, hydro concerns may be an issue. Westerly flow sets up Monday and Tuesday, with dry conditions expected. Temperatures will return to the 70s and 80s on Tuesday and Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1123 AM MDT Thu Apr 25 2024 Strong to significantly severe storms are expected to impact the region tonight and could to reduce categories at both KGLD and KMCK. Stratus will continue to impact both sites over the next few hours, at least. Clearing is occurring at KGLD and approaching KMCK. Around 21Z is when storms are expected to start firing and last into the night, however lingering showers and storms will last throughout the night and into tomorrow morning. A low pressure system will be moving through and cause winds to become northwesterly overnight. Strong winds are expected tomorrow from the northwest and gusty winds will continue today. && .HYDROLOGY... Issued at 252 AM MDT Thu Apr 25 2024 Portions of the Tri State region could see some potentially impactful precipitation from showers and thunderstorms over an 84- hour period starting today and going late into the upcoming weekend. These chances will come in two rounds, one Thursday/Thursday night and the other this weekend. Precipitation amounts will be highly dependent on track and movement and overall coverage. Rainfall totals that are currently forecasted during this time have around a half inch or less south and east of a line from Hill City to Colby, Kansas and southwest to the Tribune area. North and west of this line, up to 0.80" to a localized 1.60" is possible. The highest totals are currently focused west of a line from Burlington Colorado to McCook Nebraska. Area soils are pretty dry at this time and should be able to handle around 1 to 2 inch rainfall, but will have to be monitored for potential for any training of storms in localized areas, especially for areas that may have seen a lot of rain today/tonight and may see more storms over the weekend. There are currently no Flood Watches in effect. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Red Flag Warning until 8 PM MDT this evening for KSZ027-041. CO...Red Flag Warning until 8 PM MDT this evening for COZ253-254. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...Wekesser AVIATION...CA HYDROLOGY...JN
Hazardous weather outlook, Apr 25, 4:58 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 358 PM MDT Thu Apr 25 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 358 PM MDT Thu Apr 25 2024 /458 PM CDT Thu Apr 25 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch remains in effect for the entire Tri-State area until 9 pm MDT, 10 pm CDT this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... A few severe thunderstorms capable of producing large hail are possible Saturday afternoon and evening, mainly in northwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Local storm report, Apr 25, 5:52 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
452 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 3 ESE Levant 39.37N 101.13W
04/25/2024 E1.50 Inch Thomas KS Storm Chaser
Hail was ongoing over I-70 at the time of
the report.
&&
KMKLocal storm report, Apr 25, 5:54 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
454 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 1 SSW Russell Springs 38.90N 101.18W
04/25/2024 E1.00 Inch Logan KS Trained Spotter
Trained spotter reports hail ranging from
pea size to quarter size.
&&Local storm report, Apr 25, 5:55 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
455 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 3 SE Oakley 39.10N 100.82W
04/25/2024 M51 MPH Logan KS AWOS
AWOS station KOEL 2 ESE Oakley reports 51
mph wind gust.
&&Local storm report, Apr 25, 6:01 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
501 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Hail 2 SSE Russell Springs 38.88N 101.17W
04/25/2024 E2.50 Inch Logan KS Storm Chaser
&&
KMKLocal storm report, Apr 25, 6:03 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
503 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 4 N Colby 39.45N 101.05W
04/25/2024 E0.70 Inch Thomas KS Trained Spotter
Trained spotter reports pea to dime size
hail, occurring about 15 minutes off and on.
&&Local storm report, Apr 25, 6:04 PM CDT, 0 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
504 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 2 SSE Russell Springs 38.88N 101.17W
04/25/2024 E2.50 Inch Logan KS Storm Chaser
Corrects previous hail report from 2 SSE
Russell Springs. Time via radar.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 2:07 AM CDT | Special Weather Statement | GLD | Rawlins | 38 min |
| Apr 25, 3:56 AM CDT | Special Weather Statement | GLD | Norton | 34 min |
| Apr 25, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Apr 25, 4:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 59 min |
| Apr 25, 4:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 66 min |
| Apr 25, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 59 min |
| Apr 25, 4:45 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 33 min |
| Apr 25, 5:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 59 min |
| Apr 25, 5:18 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 42 min |
| Apr 25, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 55 min |
| Apr 25, 5:27 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Rawlins, Sheridan, Thomas | 63 min |
| Apr 25, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 39 min |
| Apr 25, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 56 min |
| Apr 25, 6:08 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 37 min |
| Apr 25, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 61 min |
| Apr 25, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 37 min |
| Apr 25, 6:30 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| Apr 25, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wallace | 61 min |
| Apr 25, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wichita | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.